Colorado, 2012

Tornado and Hail in Colorado, June 16, 2012

June 16, 2012 · NWS PUB · 4 events in 3 counties and zones

severe hail and a brief tornado occurred north of Pritchett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced severe hail from Fremont to Pueblo County...and in Baca County...severe hail and a brief tornado occurred north of Pritchett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 16, 10:36 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 10:36 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1136 AM MDT SAT JUN 16 2012

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT KCOS, KPUB AND KALS FOR THE NEXT 24
HRS. SOME TSTMS WILL BE POSSIBLE AT OR IN THE VCNTY OF KALS THRU
ABOUT 02Z, WITH WIND GUSTS OF UP TO 35 KTS BEING THE MAIN THREAT.
SOME TSTMS MAY ALSO BE AT OR IN THE VCNTY OF KCOS, WITH 21Z-02Z
BEING THE MOST LIKELY TIME-FRAME FOR THESE TO OCCUR. IT IS
POSSIBLE THAT BRIEF MVFR CONDITIONS COULD OCCUR IF A STRONG TSTM
MOVES OVR THE AREA. IT IS ALSO POSSIBLE THAT A TSTM COULD MOVE
OVER OR IN THE VCNTY OF KPUB BETWEEN 22Z AND 02Z, BUT CONFIDENCE
IS NOT HIGH ENOUGH TO PUT IN THE TAF AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 459 AM MDT SAT JUN 16 2012/

SHORT TERM...
(TODAY AND TONIGHT)

..ANOTHER ROUND OF STORMS TODAY...A FEW POSSIBLY SEVERE...

YET ONE MORE DAY OF AFTERNOON AND EVENING STORMS EXPECTED.  IT LOOKS
LIKE TODAY'S ACTIVITY WILL FIRST FIRE OVER THE MOUNTAINS DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS...AND THEN TRACK EAST ACROSS
THE I-25 CORRIDOR AND THE REST OF THE PLAINS.  AFTER CROSSING THE
I-25 CORRIDOR...THE BEST FOCUS FOR STORMS MAY SHIFT SOUTH ALONG THE
BOUNDARY ACROSS LAS ANIMAS...BACA AND PROWERS COUNTIES TOWARD
EVENING.  SPC HAS THE SLIGHT RISK OF SEVERE WEATHER CLIPPING THE FAR
SOUTHEASTERN COLORADO PLAINS...JUST CATCHING PROWERS AND BACA
COUNTIES.  WITH A BOUNDARY OVER THE AREA...0-6KM BULK SHEARS OF
35-45 KNOTS...LIFTED INDICES OF -4 TO -7 AND CAPES OF 1000-2000 J/KG
ACROSS THE PLAINS...SEVERE STORMS WILL AGAIN BE POSSIBLE JUST ABOUT
EVERYWHERE ACROSS THE PLAINS BUT ESPECIALLY EAST OF THE I-25
CORRIDOR MAINLY 21Z-03Z. PRIMARY THREATS ARE EXPECTED TO BE HAIL AN
INCH OR MORE IN DIAMETER AND WIND GUSTS TO 60 MPH OR GREATER.  THE
MOUNTAINS AND HIGH VALLEYS ARE STILL IN THE DRY AIR...SO ISOLATED
ACTIVITY TO CONTINUE THERE WITH LIGHTNING AND GUSTY WINDS THE
PRIMARY THREATS. LW

LONG TERM...
(SUNDAY THROUGH FRIDAY)

..HOT AND DRY THROUGH AT LEAST TUESDAY...

SUNDAY...WESTERLY FLOW ALOFT INCREASES AS THE NEXT SHORTWAVE
MOVES INTO THE THE NORTHERN ROCKIES. LEE TROUGH WILL DEVELOP WITH
LOW LEVEL MOISTURE MOVING INTO EXTREME EASTERN COLORADO AND KANSAS
DURING THE AFTERNOON. THE JET STREAM STAYS TO THE NORTH OF
COLORADO...HOWEVER WINDS ALOFT WILL BE STRONG ENOUGH FOR THE
POTENTIAL FOR RED FLAG CONDITIONS OVER THE MOUNTAINS...SAN LUIS
VALLEY AND EASTERN FREMONT COUNTY. AS A RESULT...HAVE ISSUED A FIRE
WEATHER WATCH FOR FIRE WEATHER ZONES 220 THROUGH 225 FOR SUNDAY
AFTERNOON AND EARLY EVENING. WITH FORECAST DEW POINTS IN THE
20S...HUMIDITIES WILL BE BELOW 15 PERCENT OVER MUCH OF THE REGION
SUNDAY. THE BEST CHANCE FOR MEETING RED FLAG CRITERIA IS IN THE
NORTHERN PORTIONS OF THE FIRE WEATHER WATCH AS THE WINDS ALOFT
WILL BE STRONGER. CURRENTLY...FUELS ARE CRITICAL ONLY IN FIRE WEATHER
ZONES 220 THROUGH 225. THE AIR ALOFT OVER THE REGION WILL BECOME
WARM...AND HIGHS ON THE PLAINS WILL APPROACH 100. WITH DRY AIR MASS
OVER THE REGION...ONLY HAVE SILENT POPS IN THE GRIDS...EXCEPT
CLOSE TO THE NEW MEXICO BORDER WHERE A WEAK DISTURBANCE COULD
CAUSE A FEW HIGH BASED THUNDERSTORMS.

MONDAY AND TUESDAY...WARM AND DRY SOUTHWEST FLOW DEVELOPS OVER
THE REGION. TEMPERATURES AT 700MB WILL BE AROUND 16C TO
20C...WHICH COULD PRODUCE HIGHS WELL INTO THE 90S TO LOWER 100S ON
THE PLAINS. MONDAY LOOKS TO THE SLIGHTLY WARMER OF THE TWO DAYS.
THE AIR ALOFT MAY COOL A DEGREE OR TWO ON TUESDAY AS THE UPPER
LEVEL TROUGH GETS CLOSER TO THE REGION. ONLY HAVE SILENT POPS IN THE
GRIDS WITH THE DRY AIRMASS OVER THE REGION. IF WINDS ARE SLIGHTLY
STRONGER THAN FORECAST...THEN SOME FIRE WEATHER HIGHLIGHTS MAY BE
POSSIBLE.

WEDNESDAY THROUGH FRIDAY...A DISTURBANCE WILL PASS TO THE NORTH
OF THE REGION TUESDAY NIGHT. BEHIND THE TROUGH...A WEAK COLD FRONT
WILL MOVE INTO EASTERN COLORADO. THE MODELS WANT TO STALL THE
FRONT SOMEWHERE NEAR THE ARKANSAS RIVER. GRIDS HAVE SOME COOLING
FOR THE PLAINS AND EASTERN MOUNTAINS...WITH THE CHANCE FOR SOME
AFTERNOON AND EVENING CONVECTION. MUCH TOO EARLY TO VERY SPECIFIC
ABOUT THE FORECAST. ONLY DID MINOR CHANGES TO THE CR EXTENDED
FORECAST ROUTINE...WHICH HAS SOME ISOLATED CONVECTION OVER THE
EASTERN MOUNTAINS AND PORTIONS OF THE PLAINS. FURTHER WEST...AIR
ALOFT WILL REMAIN WARM AND DRY WITH LITTLE CHANCE FOR ANY
PRECIPITATION. --PGW--

AVIATION...
AVIATION CONCERNS AGAIN FOCUSED AROUND AFTERNOON AND EVENING
CONVECTION.  FIRST THUNDERSTORMS OF THE DAY SHOULD INITIATE OVER THE
MOUNTAINS 17Z-18Z WITH STORMS CROSSING ONTO THE PLAINS AFTER 20Z.
STORMS SHOULD THEN MOVE EAST OF THE I-25 CORRIDOR BY 00Z AND
CONTINUE TRACKING EAST ACROSS THE PLAINS THROUGH 06Z BEFORE MOVING
INTO KANSAS.  LOCAL MVFR/IFR FLIGHT CONDITIONS ASSOCIATED WITH
THUNDERSTORMS. SEVERE HAIL 1 INCH OR MORE IN DIAMETER AND WIND GUSTS
TO 60 MPH OR MORE POSSIBLE WITH STRONGER STORMS...OTHERWISE
LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH ARE EXPECTED.  KCOS HAS
THE BEST CHANCE FOR STORMS TODAY...MAINLY 21Z-00Z.  KPUB HAS A
SMALLER...BUT NOT ZERO CHANCE OF STORMS...MAINLY 22Z-01Z.  KALS HAS
AN EVEN SMALLER...BUT STILL NOT ZERO CHANCE OF STORMS...MAINLY
18Z-00Z. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR COZ064-220>225.

&&
Hazardous weather outlook, Jun 16, 10:59 AM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SAT JUN 16 2012

COZ058>089-093>099-171800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1159 AM MDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING. OVER THE MOUNTAINS AND INTERSTATE 25
CORRIDOR STORMS WILL BE POSSIBLE THROUGH ABOUT 7 PM. OVER THE FAR
SOUTHEAST PLAINS STORMS WILL BE POSSIBLE MAINLY AFTER 4 PM...AND
PROBABLY EXITING THE EASTERN BORDER NEAR MIDNIGHT.

THE MAIN THREATS WITH STORMS TODAY WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...AND SOME OF THE STRONGER STORMS
COULD PRODUCE SOME SMALL HAIL. HOWEVER...ONE OR TWO STORMS OVER THE
SOUTHEAST PLAINS...EAST OF INTERSTATE 25...COULD BECOME
SEVERE...PRODUCING HAIL AT LEAST 1 INCH IN DIAMETER AND WIND GUSTS
TO 60 MPH OR HIGHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THERE IS POTENTIAL FOR EXTREME FIRE BEHAVIOR OVER THE
MOUNTAINS...HIGH VALLEYS AND FREMONT COUNTY. LOW HUMIDITY...GUSTY
WEST WINDS AND DRY FUELS WILL CREATE THE POTENTIAL FOR RAPID
GROWTH OF ANY FIRES BURNING IN THESE AREAS.

FOR WEDNESDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
OVER THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR...AND THE
EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE OVER SOUTHEAST AND SOUTH CENTRAL COLORADO.

In the hours before

Local storm report, Jun 16, 12:51 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
151 PM MDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             5 NE HILLSIDE           38.32N 105.53W
06/16/2012  M1.00 INCH       FREMONT            CO   PUBLIC

&&

PJC

The radar

The Pueblo radar (KPUX), 119 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Fremont

When
June 16, 12:51 PM MST to 12:56 PM MST
Where
Fremont County, 5.61 mi ENE of Hillside
Measured
1 in hail
Reported by
Public
Coordinates
38.320, -105.530

Hail, Fremont

When
June 16, 1:05 PM MST to 1:10 PM MST
Where
Fremont County, 5.61 mi ENE of Hillside
Measured
1.5 in hail
Reported by
Public
Coordinates
38.320, -105.530

Hail, Pueblo

When
June 16, 2:49 PM MST to 2:54 PM MST
Where
Pueblo County, 1.49 mi NNW of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.870

Tornado, Baca

When
June 16, 6:02 PM MST to 6:06 PM MST
Where
Baca County, 5 mi N of Pritchett to 5.98 mi N of Pritchett
Rating
EF0
Path length
1.05 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.442, -102.860

A brief tornado occurred over open fields causing no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378240, 378239, 378238, 378133.